Heat, Alfalfa
- When
- September 20, 11:00 AM CST to 5:30 PM CST
- Where
- Alfalfa forecast zone
- Reported by
- Mesonet
- Coordinates
- 36.731, -98.324 (the zone’s center; the record gives no point)
Hot temperatures and high humidity combined to create dangerous heat indices (in excess of 105-degrees) across the western two-thirds of Oklahoma during the afternoon and evening of the 20th.
Every event with a place to put it; 35 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Hot temperatures and high humidity combined to create dangerous heat indices (in excess of 105-degrees) across the western two-thirds of Oklahoma during the afternoon and evening of the 20th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Sep 20, 5:07 AM CST, 5 hours 53 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Norman OK
607 AM CDT Fri Sep 20 2024
...New AVIATION...
.KEY MESSAGES...
Updated at 557 AM CDT Fri Sep 20 2024
- Hot/humid conditions continue through Saturday, followed by cooler
weather starting Sunday.
- A few isolated storms possible over northern Oklahoma this
afternoon, with the potential for a severe downburst or two.
- Medium chances for showers and storms Saturday night through
Monday morning associated with a cold front.
&&
.SHORT TERM...
(Today and tonight)
Issued at 204 AM CDT Fri Sep 20 2024
Friday will be another hot day, featuring near record high
temperatures (upper 90s / lower 100s). With humidity, heat indices
will range from about 102 to 107 degrees. HREF guidance suggests
most of our eastern counties will have a 40-70% chance of hitting
heat advisory criteria. Winds will remain light.
An upper high centered over central Texas will keep most of the area
mostly sunny. A few isolated storms may form in parts of northern
Oklahoma this afternoon, along the northern periphery of the upper
high. Environment is not too impressive in regard to organized
convection, but could support a strong downburst or two.
Friday night will continue the warm and humid theme with lows in the
70s and dewpoints in the 60s.
Day
&&
.LONG TERM...
(Saturday through Thursday)
Issued at 204 AM CDT Fri Sep 20 2024
The week will end with one more hot day (though slightly less hot
than Friday).
An upper low swinging up through the four corners region through
Colorado will support increasing chances for showers and storms in
northwest Oklahoma Saturday night. As this low continues to lift,
rain chances will spread across the area Sunday and Sunday night. A
cold front will sweep through the forecast area on Sunday, providing
some focus for this convection and bringing cooler temperatures
behind it. Overall, the synoptic setup looks supportive of a few
strong to severe thunderstorms during the afternoon/evening with
modest instability and deep layer shear predicted. High PWATs will
mean we will need to watch for a heavy rain and flooding potential
as well.
Sunday looks to feature a tight temperature gradient with
cooler temperatures generally in the 80s northwest of I-44 and some
lingering 90s southeast of that boundary. By Monday, the entire
forecast area will have dropped into the 70s and low 80s. These
cooler temperatures should continue through much of next week.
Another system is supposed to swing through the central plains on
Tuesday, though there is considerably more uncertainty with that
one. Models differ as to whether to cut off the low before it
traverses Oklahoma. For now, we'll continue with 20-40% PoPs on
Tuesday / Tuesday night associated with this system.
Day
&&
.AVIATION...
(12Z TAFS)
Issued at 607 AM CDT Fri Sep 20 2024
VFR conditions are expected to prevail at all terminals through
the period. A pocket of scattered showers continues to drift
across north-central Oklahoma early this morning and may impact
KSWO through ~14 UTC. No impact to category is expected.
By this evening, scattered showers and thunderstorms are forecast
to evolve from the Texas Panhandle into northwest Oklahoma. While
impact to KWWR is uncertain, have added a PROB30 mention to
account for this potential. Mid and high cloud coverage is
expected to increase by late Friday evening into early Saturday
morning.
Safe travels!
Ungar
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 98 74 96 73 / 0 0 0 10
Hobart OK 100 72 97 71 / 0 0 0 20
Wichita Falls TX 101 73 98 74 / 0 0 0 0
Gage OK 101 71 95 61 / 20 20 30 60
Ponca City OK 98 76 98 71 / 20 20 10 40
Durant OK 99 74 98 73 / 0 0 0 0
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory from noon today to 8 PM CDT this evening for
OKZ007-008-012-013-018>020-024>032-038>048-050>052.
TX...Heat Advisory from noon today to 8 PM CDT this evening for
TXZ090.
&&
SHORT TERM...14
LONG TERM....14
AVIATION...34Hazardous Weather Outlook National Weather Service Norman OK 307 AM CDT Fri Sep 20 2024 OKZ004>048-050>052-TXZ083>090-210815- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 307 AM CDT Fri Sep 20 2024 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... .Heat... Near record temperatures are expected this afternoon. The heat combined with the humidity will yield heat index values of 100 to 107 degrees. .Thunderstorms... A low chance for thunderstorms will occur in northern Oklahoma this afternoon and evening. Any storms that occur will have the potential to produce a strong to severe downburst. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... .Thunderstorms... Medium chances for thunderstorms start Saturday night in northwest Oklahoma, spreading across the forecast area Sunday and Sunday night. There is a marginal risk for severe thunderstorms Sunday afternoon and evening. Heavy rain will also be a concern. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
The national radar mosaic for the moment the first event began.
35 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2024Every state in 2024This day in weather historyWarnings in Oklahoma, September 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1216087, 1216088, 1216089, 1216090, 1216091, 1216092, 1216093, 1216094, 1216095, 1216096, 1216097, 1216098, 1216099, 1216100, 1216101, 1216102, 1216103, 1216104, 1216105, 1216106, 1216107, 1216108, 1216109, 1216110, 1216111, 1216112, 1216113, 1216114, 1216115, 1216116, 1216117, 1216118, 1216119, 1216120, 1216121.